Acetaminophen, the main ingredient in Tylenol and several other drugs, is commonly recommended for the treatment of spinal pain, arthritis pain and a variety of other aches and pains. In fact, acetaminophen is the most widely used “pain reliever” medication in the United States. Alarmingly, due to its pervasive use and the false belief that it is harmless, acetaminophen is responsible for 50 percent of all acute liver failure in the United States. Also, acetaminophen consumption causes 56,000 liver-related emergency room visits, 26,000 in-patient hospitalizations, and 458 deaths per year in the United States.
Now, adding insult to injury, research shows that acetaminophen fails to relieve back pain or arthritis pain. Research published in March 2015 by the British Medical Journal concluded that acetaminophen is “ineffective in the treatment of low back pain” and it provides only “minimal short term benefit with osteoarthritis.” The researchers caution doctors to reconsider recommendations to use acetaminophen for patients with low-back pain and osteoarthritis.
The following circumstances create an exceptionally heightened risk of injury or death from acetaminophen use: fasting (as commonly is the case when patients are ill or in extreme pain); dieting; alcohol consumption; mixing medications; liver disease; malnutrition; anorexia; AIDS; and kidney disease. However, it is important to note that even “routine use” and chronic consumption of acetaminophen can cause liver toxicity. Initial signs and symptoms of acetaminophen toxicity are nausea and vomiting. Liver damage in response to acetaminophen consumption may also develop without immediate or obvious symptoms.
This suggests that you cannot depend upon acetaminophen to relieve your pain, but you can be pretty well-assured that it will damage your liver. Oh, and it might kill you. Over-the-counter (OTC) medications which include acetaminophen include Tylenol, Children’s Tylenol, Tylenol PM, Excedrin, Excedrin PM, Alka Seltzer Plus Cold and Flu, and Sudafed Cold and Sinus. Common prescription drugs which contain acetaminophen include Vicodin, Darvocet, Percocet, Endocet, Roxicet, Ultracet and Midrin. Warnings about acetaminophen consumption generally appear on acetaminophen-containing product labels in print that can be read by any owner of a giant magnifying glass or microscope.
So acetaminophen is ineffective and potentially dangerous. What to do then? Well, NSAIDs (non-steroidal anti-inflammatory drugs) are a bad alternative, as NSAIDs also cause significant health problems resulting in more than 100,000 hospitalizations and 16,500 deaths per year in the United States alone. NSAIDs are key ingredients in common OTC drugs including Advil, Motrin, Aleve, Orudis, many cold and flu medications, and prescription drugs including Mobic, Celebrex, Bextra and Vioxx.
There is good news. Safe and natural solutions for spinal pain and arthritic pain do exist. The American Chiropractic Association provides the following strong options to consider:
Emma Dill - Feb 19, 2024
Staff Reports - Feb 20, 2024
Cece Nunn - Feb 20, 2024
Laura Moore - Feb 21, 2024
Staff Reports - Feb 20, 2024
Local chefs and restaurant industry owners are setting up shared kitchens, some with an entrepreneurial drive....
"Forecasts from leading economists suggest a downward adjustment in interest rates by the middle of the year, a development that could notab...
Social media can influence which local breweries are favored among patrons and restaurants. This dynamic played out recently with an online...